Jump to content

Chronic pain in my brain post SAH


Recommended Posts

I suffered a SAH on 8/1/2006 which went untreated for approx. 12 hours as I laid there in severe pain, no vision in my left eye, vomitting and unable to handle any noise or light. I was eventually transferred to another hospital, underwent MRI's, CT scans, etc. only to be told that the SAH was at the end of a deadend vessel. That vessel had not closed in on itself and there was no need for surgery, which was great news. The blood that remained around my brain has natually absorbed over time. I was prescribed pain medication and sent home the next evening. Ever since, I have lived with pain in my head/brain (most doctors call this a headache) that has been dibilitating. This pain is not like any headache I have ever felt or heard of.

I have been prescribed a number of different medications to help with the pain but nothing every takes it away. Personally I do not like being on pain medications at all but find that without I am in so much pain it is not far from the pain felt at the onset of the SAH. I live day to day at this point not sure how I will feel hour to hour.

I am searching for information about this side effect, others with the same side effect and possible solutions. This is one of many issues that I have been dealing with since my SAH but I beleive that if there is a solution for this the others issues would fall away.

Link to comment
Share on other sites

Hi Dransdell,

I have had permanent headaches since my SAH July 2008 I have used beta blockers in the past (can't remember if they worked), a very low dose of an anti depressant called Ametriptaline which worked but I didn't like the side effects. I believe others on here have used an anti epileptic drug which has worked for them. I haven't tried it yet but am considering it. Although my headache and head pains have never gone away, they have never been as bad as the pain when I had the bleed. Have you discusses this level of pain with a doctor or had any further scans to see what could be causing it?

It is debilitating to live with pain and gets so tiring having to deal with it. I also do not like taking pain medication but I do when I feel that the pain is more than I can cope with.

I hope you find some answers soon or a medication that works for you.

Best wishes

Michelle

Edited by Karen
Link to comment
Share on other sites

Hi Dransdell, I had a nice break from headaches for months after my head blew up. About 6 months after my event I started having pain around my left eye and a headache at the top of my head. Not nearly as bad as when I had the brain bleed but it was constant. It wouldn't go away and meant that all my other symptoms seemed that much worse, especially fatigue.

I take co-Topiramate which is an epilepsy / migraine medication. I take it daily and a very low dosage. After approximately 3 weeks the constant headache and pain around my eye went away. I had a lot of sinus and face pain that began shortly after the event but it went away with this medication as well.

It does make a difference to not have a constant headache. I still have other symptoms like fatigue and dizziness and my head feels tight sometimes but it's all more manageable without the headache on top of it.

You said you've tried medications, we are all different and no one medication will work for all of us. Can your neurologist help you further? Perhaps there are new medications available? Does your country have chronic pain clinics? We have them here, I haven't used one but there is a new focus and attention being given to people here who are suffering in constant pain. Im also wondering if acupuncture, yoga, and stuff like that would help you at all? Because you have had this since 2006 I'm guessing I'm not telling you anything you don't already know.

I do hope you get some relief soon.

Sandi K.

Link to comment
Share on other sites

I really don't know what to suggest because I expect you have tried almost everything. I used to say try annadin liquid capsules however my Dr says I shouldn't take them don't know why, I know the reason it makes people bleed more if they are bleeding but can't understand why I can't take them my ns never said I couldn't so try co-codomol they are good and drink plenty of water. Jess.xxx

Link to comment
Share on other sites

Hi Dransdell

I can really emphasise with you as I also have suffered with constant pain since my SAH like yourself I have tried several different types of medication over the years. No medication gets rid of my pain but settled with one that at least reduces it to a more manageable level.

Unlike yourself I had a clipping procedure and after about 3 years a return visit to my Neuro-surgeon lead to him suggesting that it is probably a trapped nerve in my brain caused either by surgery or damage from the actual bleed. There is really nothing he can do and I have to learn to live with it.

I got myself referred onto a pain management programme which has helped a lot with coping techniques and helped me to realise the effects living with "chronic pain" has had on limiting my lifestyle. It is not a cure but I would recommend to anyone who has to live with the effects of long term pain only sorry I left it for so long before going down this route.

Link to comment
Share on other sites

  • 3 weeks later...

Hi Dransdell,

I, too, understand how you feel. I'll be 4 years post SAH on New Years Eve and I have had pain in my head ever since. I also feel a constant pressure like someone is standing on the side of my head where the clipping incision is. Various doctors have told me its migraines or damaged nerves. Medication can help take the edge off but it is never actually gone. I even underwent inpatient treatment this summer and was put on beta blockers but those only made me feel worse - and I didn't know I could! Sometimes the pain in my brain feels like a headache, sometimes not. But following the SAH for the first time ever, my brain actually hurts when I am too tired. It's very hard to explain it to somebody who has never felt their brain before.

It all sounds pretty grim but after the beta blockers experience, I am determined to keep going ... I love to eat and therefore I need to get up and work :roll:. But it is terribly, terribly hard.

The only thing I can think of is, requesting another MRI/MRV from your specialist. It may put your mind at ease if nothing else.

Best wishes,

Leonie

Link to comment
Share on other sites

i can understand the pain ive tried everything thats been on offer which has been plenty of things !!!!! the only thing i can get to sorta work is tramadol which i hate taking as i turn into a zombie. i was taken them evryday (slow release ones) but i came off these as i was losing weight on them and just lying about all day with no engry. i hope you find something that works and if you do please post about it

take care donna

Link to comment
Share on other sites

Hi there

When I had my brain hem the meds I was given after - paracetamol and cocodamol - made my headaches even worse - they took me off the cocodamol and put me on Tramadol, but this made things much worse. Be careful of what's in the meds - anything codeine based (opium based) can cause an analgesic headache. I took myself off all meds (but please speak to your GP before doing this) apart from the nimopodine and my headaches eased drastically. The thing is codeine/opium based drugs don't suit everyone and can sometimes make things more painful.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...